Alert archive / South Carolina / Tornado Warnings in 2024
Tornado Warning 6, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at May 9, 2024, 2:43 AM EDT for Newberry County, Saluda County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2024, 2:43 AM EDT (06:43 UTC)
- Expired
- May 9, 2024, 3:15 AM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
269
WFUS52 KCAE 090643
TORCAE
SCC071-081-090715-
/O.NEW.KCAE.TO.W.0006.240509T0643Z-240509T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
243 AM EDT Thu May 9 2024
The National Weather Service in Columbia has issued a
* Tornado Warning for...
Southwestern Newberry County in central South Carolina...
North central Saluda County in central South Carolina...
* Until 315 AM EDT.
* At 242 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Cross Hill, or 14 miles west of Newberry, moving
southeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Newberry and north central Saluda Counties, including
the following locations... Belfast Wildlife Management Area and
Silverstreet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
Tornadoes are nearly impossible to see at night. Do not wait to see
or hear the tornado. Immediately move to an interior room or closet
on the lowest floor of a sturdy building.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3429 8190 3431 8188 3432 8184 3422 8161
3412 8176 3426 8191
TIME...MOT...LOC 0642Z 302DEG 36KT 3429 8187
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CAL2 follow-up statements
413
WWUS52 KCAE 090654
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
254 AM EDT Thu May 9 2024
SCC071-081-090715-
/O.CON.KCAE.TO.W.0006.000000T0000Z-240509T0715Z/
Newberry SC-Saluda SC-
254 AM EDT Thu May 9 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR
SOUTHWESTERN NEWBERRY AND NORTH CENTRAL SALUDA COUNTIES...
At 254 AM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Newberry College, or 7 miles
southwest of Newberry, moving southeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Silverstreet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
Tornadoes are nearly impossible to see at night. Do not wait to see
or hear the tornado. Immediately move to an interior room or closet
on the lowest floor of a sturdy building.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3422 8181 3426 8177 3428 8174 3422 8161
3412 8176 3420 8185
TIME...MOT...LOC 0654Z 301DEG 38KT 3422 8172
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$513
WWUS52 KCAE 090709
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
309 AM EDT Thu May 9 2024
SCC071-081-090718-
/O.EXP.KCAE.TO.W.0006.000000T0000Z-240509T0715Z/
Newberry SC-Saluda SC-
309 AM EDT Thu May 9 2024
...THE TORNADO WARNING FOR SOUTHWESTERN NEWBERRY AND NORTH CENTRAL
SALUDA COUNTIES WILL EXPIRE AT 315 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect
until 345 AM EDT.
LAT...LON 3422 8181 3426 8177 3428 8174 3422 8161
3412 8176 3420 8185
TIME...MOT...LOC 0708Z 302DEG 36KT 3416 8161
$$
CALWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at May 9, 2:25 AM EDT, 18 minutes earlier.
Area forecast discussion, May 9, 2:25 AM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Columbia SC 225 AM EDT Thu May 9 2024 .SYNOPSIS... Potential for strong to severe storms continues through Friday morning. Drier conditions return for the weekend before the next chance of precipitation arrives by midweek. Expect temperatures to be near average for much of the forecast period. && .NEAR TERM /THROUGH TONIGHT/... Latest radar imagery indicates a couple of thunderstorm complexes to our west; one is currently the South Carolina Upstate/northeastern Georgia approaching the CSRA and western Midlands and the other complex is just entering Kentucky and Tennessee. These complexes are expected to affect the forecast area this morning. The first complex should be entering the local forecast area by around 3 am and continue eastward. This complex has had a history of producing severe weather as it has trekked across the southern states. There is some question; however, if this will hold together long enough to continue the severe threat. SPC mesoanalysis indicates there is 500-1000 J/kg of mixed layer CAPE and around 1000 J/kg of most unstable CAPE. Bulk shear values are around 40 kts as well. The hindering factor of reaching the instability is the nocturnal inversion. Despite the inversion, if the cold pool with the main line remains strong enough, severe threat continues through around daybreak, mainly for the northern half of the forecast area. At this time, the highest threat for severe weather is for the western portions of the forecast area. Damaging wind will be the main threat, with hail and tornadoes being a lesser threat. The second complex is forecast to move through the region around midday. There is higher confidence that this complex will make it through our area as this one is more tied to an approaching cold front as well as some daytime heating. Again, damaging winds will be the main threat with any storms that move through the region. SPC keeps an Enhanced Risk (3/5) of severe weather for the lower CSRA and a Slight Risk (2/5) for the rest of the forecast area. After this line passes, relatively quiet weather follows for the rest of the afternoon into the overnight with a slight chance of showers and storms returning late tonight. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... One more potentially active convective day Friday ahead of the advancing cold front. Guidance still seems to handle potential MCS moving through south-central GA and into southern SC during the morning hour and into the early afternoon. This may impact the southern CSRA the most if it does develop as forecast and moves through. Damaging winds would be the primary threat, with hail also being possible. Additional thunderstorm development possible late in the day over the northeastern Midlands as the main upper trough axis swings through. By Friday night, the drier air behind the front will finally be getting into the area, ending the rain chances for the weekend. Saturday will be dry and cooler behind the front. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Conditions look quite nice into Monday with high pressure across the area. Rain chances do increase Monday night through Wednesday ahead of a slow moving, closed mid/upper level low progged to push into the eastern CONUS by the middle of next week. Temperatures remain cooler through Tuesday, then warm back up by the middle of the week. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... VFR conditions expected through the early morning hours with restrictions possible for the morning and early afternoon. Mainly mid to high level clouds have moved over the region. A cluster of showers and storms to the west are expected to move through the northern portions of the area, mainly affecting CAE and CUB. Thunderstorms may be observed at each of those terminals around 10z or so, but confidence is low that the activity will stay together to make it that far east. If it does, expect the typical thunderstorm related restrictions. A second cluster of showers and storms is expected to move through from about 15z through 20z. Confidence is a bit higher that thunderstorms will be nearby all TAF terminals during this time frame, but the exact timing still needs to be worked out. As confidence increases, will add appropriate tempo groups to reflect such. After this cluster moves through, the remainder of the TAF period is expected to remain dry and return to VFR. Background winds are expected to become breezy from the west to southwest from about 14z through 00z before diminishing. EXTENDED AVIATION OUTLOOK...Another day of convection and associated restrictions on Friday is possible. Drier weather with no restrictions likely for this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
Hazardous weather outlook, May 9, 12:48 AM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1248 AM EDT Thu May 9 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-100500- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 1248 AM EDT Thu May 9 2024 This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...Tonight. Isolated to scattered strong to severe thunderstorms will be possible late tonight. Storms may produce damaging winds, hail, and even a brief tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Organized thunderstorms will be possible again Thursday into Friday. Storms may produce damaging winds, large hail, and even a brief tornado Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 8, 9:32 PM EDT, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
932 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Dmg 2 ENE Lancaster Co Apt 34.74N 80.83W
05/08/2024 Lancaster SC Public
Trees and limbs down on power lines on South
Lake Drive.
&&
MJPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:40 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 53 min |
| May 9, 3:12 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more | 48 min |
| May 9, 3:16 AM EDT | Tornado Warning | CAE | Fairfield, Kershaw, Richland | 29 min |
| May 9, 3:49 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more | 56 min |
| May 9, 3:57 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more | 63 min |
| May 9, 4:24 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 51 min |
| May 9, 5:53 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 52 min |
| May 9, 9:07 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| May 9, 9:45 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 60 min |
| May 9, 10:30 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington | 39 min |
| May 9, 11:55 AM EDT | Special Weather Statement | CAE | Bamberg | 35 min |
| May 9, 12:16 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 44 min |
Nearby
Tornado Warnings in South Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.